Kansas, 2001

Hail and Damaging Winds in Kansas, July 15, 2001

July 15, 2001 · NWS DDC · 27 events in 12 counties and zones

16 hail, 11 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 15, 2:00 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 15, 2:00 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
300 PM CDT SUN JUL 15 2001

12Z 5H LVL SHOWING 40-60M HT FALLS OVER MOST OF THE WESTERN CONUS
WITH A WEAK UPPER HIGH OVER TX AND MAINLY A WESTERLY FLOW ALOFT OVER
KS. W/V AND 5H ANALYSIS ALSO STILL SHOWING SEVERAL EMBEDDED WAVES
UPSTREAM, ONE OF WHICH (VIA W/V LOOP) CROSSING THE COLORADO ROCKIES
AT THIS TIME. THIS ONCE AGAIN IS AIDING IN STORMS TO DEVELOP OVER
THE HIGHER ELEVATION AS OF 2 PM. 85H LVL THIS MORNING SHOWING
MOISTURE POOLING ALONG A BAROCLINIC ZONE IN THE PANHANDLE OF TX WITH
SOME WAA OVER THE FAR SW CWA. SBCAPES HERE APPEAR TO BE CLIMBING
INTO THE 2000-300J/KG IN THIS AREA AND WITH AFTERNOON CU DEVELOPING
IN THIS REGION COULD SEE A FEW TSRA EARLY THIS EVENING NEAR EHA AND
LBL. FURTHER WEST W/V LOOP SHOWING S/W TROF LIKELY TO MOVE NORTHWEST
OF OUR AREA EARLY TONIGHT, BUT GIVEN THE FLOW AND A WEAK BAROCLINIC
ZONE NEAR OUR NORTHERN CWA A FEW TSRA COULD CROSS THIS AREA AS WELL
BEFORE DISSIPATING. ELSEWHERE A FEW AND FAR BETWEEN SHOWERS WILL
ALSO BE POSSIBLE BUT HAVE OPTED TO KEEP FORECAST DRY FOR NOW OR
DEPENDING ON CU DEVELOPMENT AT ISSUANCE TIME MAY GO WITH SOME LESS
THAN 20 POPS.

FOR EARLY NEXT WEEK WILL CONTINUE TO SEE AN UPPER RIDGE BUILD INTO
THE CENTRAL PLAINS ON MONDAY AND TUESDAY AS UPPER LEVEL TROF DEEPENS
AND ENTERS THE WESTERN CONUS. SOUTHWEST FLOW DEVELOPING OVER CO/NM
WHICH WILL CONTINUE TO SUPPLY SEVERAL EMBEDDED WAVES ACROSS THE
PLAINS THROUGH TUESDAY. 85H THERMAL RIDGE AND LEE SFC TROF WILL BE
POSITIONED OVER PARTS OF CWA BOTH DAYS. THIS MAY PROVIDE FOR SOME
FOCUSING AT THE SURFACE FOR LATE DAY STORM WITH EACH SUCCESSIVE
WAVE, HOWEVER ATMOSPHERE OVER MUCH OF WESTERN KANSAS WILL BE WARM
AND DRY. THEREFORE CURRENT FORECAST LOOKS RIGHT ON TRACK WITH DRY
CONDITIONS AND TEMPERATURES CLIMBING BACK WELL INTO THE 90S WITH
EVEN A FEW 100S POSSIBLE BY TUESDAY.

EXTENDED DISCUSSION...

OVER TIME, MODELS TRENDING TOWARD SHIFTING UPPER RIDGE BACK WEST AND
REBUILD STRONG CAP.  MAY BE CHANGING BACK TO SEVERAL ROUNDS OF TSRA
FOR NORTHERN PLAINS AS WAS THE CASE IN RECENT WEEKS WITH CWA DRY.
DECIDED TO GO AHEAD AND REMOVE TSRA CHANCES FOR LATER PART OF
FORECAST BASED ON THIS. WILL ALSO MAINTAIN TEMPS ABOVE CLIMO THROUGH
DAY 10.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 068/096 070/098 070 100
GCK 067/097 069/099 069 100
EHA 066/099 066/100 068 200
LBL 067/098 067/099 068 200
HYS 068/095 069/099 069 200
P28 072/097 073/098 093 100

.DDC...NONE.
RB/REITER

In the hours before

Special weather statement, Jul 15, 12:40 PM CST, 3 hours 50 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-160500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
140 PM CDT SUN JUL 15 2001

...HAZARDOUS WEATHER IS NOT EXPECTED TODAY OR TONIGHT...

A TROUGH OF LOW PRESSURE WILL DEVELOP OVER EASTERN COLORADO THIS
AFTERNOON AND TONIGHT. AS AN UPPER LEVEL DISTURBANCE APPROACHES THIS
AREA FROM THE WEST LATE TODAY, SCATTERED THUNDERSTORMS WILL DEVELOP
OVER EASTERN COLORADO. A FEW OF THESE STORM MAY MOVE INTO WESTERN
KANSAS EARLY TONIGHT BEFORE DISSIPATING, HOWEVER ANY STORM THAT DOES
ENTER WESTERN KANSAS THIS EVENING IS NOT EXPECTED TO BE SEVERE.

FOR ADDITIONAL INFORMATION YOU CAN VISIT OUR WEBSITE AT:
HTTP://WWW.CRH.NOAA.?GOV/DDC

RB

The radar

The Dodge City radar (KDDC), 188 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

16 hail, 11 thunderstorm wind. Local standard time, as filed.

Hail, Morton

When
July 15, 4:30 PM CST
Where
Morton County, 3 mi N of Elkhart
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.050, -101.900

Hail, Stanton

When
July 15, 4:58 PM CST
Where
Stanton County, Johnson
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.567, -101.750

Hail, Morton

When
July 15, 6:55 PM CST
Where
Morton County, 2 mi ENE of Wilburton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.100, -101.733

Hail, Stevens

When
July 15, 6:58 PM CST
Where
Stevens County, Hugoton
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.183, -101.350

Hail, Stevens

When
July 15, 7:05 PM CST
Where
Stevens County, Hugoton
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.183, -101.350

Hail, Morton

When
July 15, 7:15 PM CST
Where
Morton County, Rolla
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.117, -101.633

Hail, Stevens

When
July 15, 7:37 PM CST
Where
Stevens County, 6 mi SSW of Hugoton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.100, -101.400

Hail, Grant

When
July 15, 7:50 PM CST
Where
Grant County, 9 mi S of Hickok
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.433, -101.233

Hail, Haskell

When
July 15, 8:10 PM CST
Where
Haskell County, 6 mi NNW of Satanta
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.517, -101.033

Thunderstorm Wind, Haskell

When
July 15, 8:10 PM CST
Where
Haskell County, 6 mi NNW of Satanta
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
37.517, -101.033

Thunderstorm Wind, Seward

When
July 15, 8:15 PM CST
Where
Seward County, 12 mi N of Liberal
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
37.200, -100.933

Ten power poles blown down.

Thunderstorm Wind, Haskell

When
July 15, 8:15 PM CST
Where
Haskell County, Satanta
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
37.433, -100.983

A natural gas sub-station was taken out by high wind.

Hail, Seward

When
July 15, 8:25 PM CST
Where
Seward County, 6 mi NW of Liberal
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.100, -101.017

Hail, Seward

When
July 15, 8:40 PM CST
Where
Seward County, 12 mi N of Liberal
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.200, -100.933

Thunderstorm Wind, Gray

When
July 15, 8:50 PM CST
Where
Gray County, 9 mi WSW of Ingalls
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.783, -100.600

Hail, Gray

When
July 15, 8:55 PM CST
Where
Gray County, 9 mi WSW of Ingalls
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.783, -100.600

Thunderstorm Wind, Gray

When
July 15, 9:00 PM CST
Where
Gray County, Ingalls
Measured
54 kt (62 mph)
Reported by
BROADCAST MEDIA
Coordinates
37.833, -100.450

Hail, Gray

When
July 15, 9:00 PM CST
Where
Gray County, 4 mi S of Cimarron
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.750, -100.350

Hail, Ford

When
July 15, 9:45 PM CST
Where
Ford County, 3 mi N of Dodge City
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.800, -100.017

Thunderstorm Wind, Ford

When
July 15, 9:45 PM CST
Where
Ford County, 3 mi N of Dodge City
Measured
70 kt (81 mph)
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.800, -100.017

Thunderstorm Wind, Ford

When
July 15, 9:49 PM CST
Where
Ford County, Dodge City Arpt
Measured
52 kt (60 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.767, -99.967

Thunderstorm Wind, Ford

When
July 15, 9:50 PM CST
Where
Ford County, Dodge City Arpt
Measured
56 kt (64 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.767, -99.967

Backup wind equipment.

Hail, Ford

When
July 15, 9:55 PM CST
Where
Ford County, 1 mi N of Dodge City
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.767, -100.017

Thunderstorm Wind, Hodgeman

When
July 15, 9:56 PM CST
Where
Hodgeman County, 12 mi SE of Jetmore
Measured
61 kt (70 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.967, -99.750

Five inch diameter limbs down.

Thunderstorm Wind, Edwards

When
July 15, 10:50 PM CST
Where
Edwards County, Kinsley
Measured
61 kt (70 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.917, -99.417

Five inch diameter limbs down.

Hail, Pawnee

When
July 15, 11:12 PM CST
Where
Pawnee County, 2 mi SW of Larned
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.167, -99.117

Thunderstorm Wind, Stafford

When
July 15, 11:34 PM CST
Where
Stafford County, Stafford
Measured
65 kt (75 mph)
Reported by
GENERAL PUBLIC
Coordinates
37.967, -98.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262418, 5262419, 5262420, 5262421, 5262422, 5262423, 5262424, 5262425, 5262426, 5262427, 5262443, 5262444, 5262428, 5262429, 5262430, 5262431, 5262432, 5262433, 5262434, 5262435, 5262436, 5262437, 5262438, 5262439, 5262440, 5262441, 5262442.